You respond to a rural ED for a 1 hour transfer to a tertiary facility MICU for higher level of care. Patient is a 44 YOF (5’5″, 100 kg ABW) with a history of IDDM with a current diagnosis of DKA. Laboratory blood glucose at 940 mg/dl (68.6 gr/pt). Patient’s GCS is 2/2/4. She is breathing 30 – 40 per minute and saturating 88% on a NRB. She has an 18 gauge IV in the Right AC and received 1000 ml of saline. She is being transferred with insulin running at 12 units/hr. She has vomited x4 since being admitted to the ED.
Vitals and labs are as follows:
BP – 94/40
HR – 118 bpm
RR – 30 – 40 bpm
SpO2 – 88% on 15 LPM
GCS – 8
EKG – Sinus Tachycardia
pH 7.06, PaCO2 25, PaO2 53, HCO3 11
RBC 7, HGB 21, HCT 63, WBC 10,000, Plt 350,000
Na 114, Cl 106 K 2.3, BGL 940, BUN 26, Cr 2
Medications: Paxil, Lantus, Humalog, Prolixin, Zyprexa, Lyrica, Hydrocodone
History: Depression, Schizophrenia, Bipolar, Fibromyalgia, IDDM
Allergies: Haldol, NSAIDs, Sulfa, PCN
How do you manage this patient?
In this episode we discuss:
- SBP vs MAP
- Compensatory Respiratory Alkalosis
- Hyperglycemia / DKA
- Effect of Glucose on Sodium Values
- Effects of Insulin on Potassium
- Dangers of Intubation / RSI
- Ventilator settings
- Smothering patients with pillows
- Vucicevic, Z., Degoricija, V., Alfirevic, Z., & Vukicevic-Badouin, D. (2007). Fatal hyponatremia and other metabolic disturbances associated with psychotropic drug polypharmacy. International journal of clinical pharmacology and therapeutics, 5, 289–292.
- Westerberg, D. P. (2013). Diabetic ketoacidosis: evaluation and treatment. American family physician, 5, 337–346.
- Bauer, E. R. (2015). Ventilator management: A Pre-Hospital perspective.